Can Metformin cause anemia?!
Metformin (Glucophage) is an oral medication that is taken to treat diabetes type 2. It can cause B12 deficiency which can lead to anemia along with other issues. Your risk of B12 (cyanocobalamin) deficiency increases the longer you take metformin.
B12 deficiency anemia: The “popular” anemia is caused by iron deficiency but there is such a thing as B12 deficiency anemia (pernicious anemia)-which is just as serious. Pernicious means harmful/dangerous! B12 is a vitamin your body needs to function. Your body can’t make enough red blood cells when it doesn’t have enough B12, which means your organs slowly suffocate.
Symptoms: Symptoms can include fatigue and dizziness, feelings of “pins and needles”, weight loss and shortness of breath.
How do we get vitamin B12? Humans do not make B12, instead we eat it! Meat, fish and dairy have vitamin B12 in them. If you do not eat meat and dairy, you may not be getting enough vitamin B12. Another issue can be that even if you eat plenty of vitamin B12 rich foods but your body can’t absorb it. People taking metformin or PPIs (proton pump inhibitors) and people with Crohn’s Disease or IBS may have issues absorbing vitamin B12.
How can I get more vitamin B12? Supplements! You can take 1000-2000 mcg daily of oral or sublingual. Sublingual (under the tongue) usually works better. The tablets are available over the counter. There are monthly B12 intramuscular injections (by prescription). There is also a nasal spray (Nascobal) but currently cost quite a bit $$!
Should I take B12 supplements? You can have your B12 level tested to see if you need to take supplements. It is important to have your levels checked if you have had symptoms or are at higher risk for vitamin B12 deficiency–like you are taking metformin, a vegetarian, taking PPIs (like Protonix), had weight loss surgery or are over 55 years old.